Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 14, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Sep 7, 2020, 11:25 AM MDT for Lincoln County, Sublette County, Teton County, Wyoming. It took effect at Sep 7, 2020, 9:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2020, 11:25 AM MDT (17:25 UTC)
- In effect from
- Sep 7, 2020, 9:00 PM MDT
- Expired
- Sep 8, 2020, 4:31 AM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Lincoln County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 155 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 10:12 PM MDT | SNOW 2.5 | Moran Junction, WY | CORRECTS PREVIOUS HEAVY SNOW REPORT FROM MORAN JUNCTION. MULTIPLE TREES DOWN IN GRAND TETON NATIONAL PARK FROM A COMBINATION OF STRONG WIND AND HEAVY SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS75 KRIW 071725 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1125 AM MDT Mon Sep 7 2020 ...VERY STRONG WINDS EXPECTED FOR THE JACKSON VALLEY TONIGHT... .A VERY STRONG COLD FRONT WILL USHER IN VERY STRONG WINDS IN ITS WAKE FOR THE JACKSON VALLEY TONIGHT. WYZ013-080300- /O.NEW.KRIW.HW.W.0014.200908T0300Z-200908T1500Z/ Jackson Hole- Including the city of Jackson 1125 AM MDT Mon Sep 7 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY... * WHAT...North winds 40 to 50 mph with SOME gusts up to 70 mph expected. * WHERE...Jackson Hole. * WHEN...From 9 PM this evening to 9 AM MDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/riw
3 follow-up statements
422 WWUS75 KRIW 072206 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 406 PM MDT Mon Sep 7 2020 ...VERY STRONG WINDS EXPECTED FOR THE JACKSON VALLEY AND UPPER GREEN RIVER BASIN FOOTHILLS TONIGHT... .A very strong cold front will bring high wind across Jackson Hole and the Upper Green River Basin Foothills tonight. WYZ025-081500- /O.EXA.KRIW.HW.W.0014.200908T0300Z-200908T1500Z/ Upper Green River Basin Foothills- Including the city of Pinedale 406 PM MDT Mon Sep 7 2020 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY... * WHAT...Northeast winds around 40 mph with some gusts up to 70 mph expected. * WHERE...Upper Green River Basin Foothills including Pinedale. * WHEN...From 9 PM this evening to 9 AM MDT Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. In a parking lot, park into the wind to minimize the possibility of you car door hitting another vehicle && $$ WYZ013-081500- /O.CON.KRIW.HW.W.0014.200908T0300Z-200908T1500Z/ Jackson Hole- Including the city of Jackson 406 PM MDT Mon Sep 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT TUESDAY... * WHAT...North winds 40 to 50 mph with some gusts up to 70 mph expected. * WHERE...Jackson Hole. * WHEN...From 9 PM this evening to 9 AM MDT Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. In a parking lot, park into the wind to minimize the possibility of you car door hitting another vehicle && $$ Team Riverton
753 WWUS75 KRIW 080305 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 905 PM MDT Mon Sep 7 2020 ...VERY STRONG WINDS EXPECTED FOR THE JACKSON VALLEY AND UPPER GREEN RIVER BASIN FOOTHILLS TONIGHT... .A very strong cold front will bring high wind across Jackson Hole and the Upper Green River Basin Foothills tonight. WYZ013-081500- /O.CON.KRIW.HW.W.0014.000000T0000Z-200908T1500Z/ Jackson Hole- Including the city of Jackson 905 PM MDT Mon Sep 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY... * WHAT...North winds 40 to 50 mph with gusts up to 65 mph. * WHERE...Jackson Hole. * WHEN...Until 9 AM MDT Tuesday. * IMPACTS...Damaging winds could cause tree damage. Power outages could also occur. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. In a parking lot, park into the wind to minimize the possibility of you car door hitting another vehicle. && $$ WYZ025-081500- /O.CON.KRIW.HW.W.0014.000000T0000Z-200908T1500Z/ Upper Green River Basin Foothills- Including the city of Pinedale 905 PM MDT Mon Sep 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Upper Green River Basin Foothills. * WHEN...Until 9 AM MDT Tuesday. * IMPACTS...Damaging winds could cause tree damage. Power outages could also occur. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if traveling. In a parking lot, park into the wind to minimize the possibility of you car door hitting another vehicle. && $$ Team Riverton/21
923 WWUS75 KRIW 081031 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 431 AM MDT Tue Sep 8 2020 WYZ013-025-081145- /O.CAN.KRIW.HW.W.0014.000000T0000Z-200908T1500Z/ Jackson Hole-Upper Green River Basin Foothills- Including the cities of Jackson and Pinedale 431 AM MDT Tue Sep 8 2020 ...HIGH WIND WARNING IS CANCELLED... Gusty winds of 25 to 35 mph will remain possible for a few hours this morning. Otherwise, the high wind threat has subsided. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Sep 7, 5:13 AM MDT, 6 hours 12 minutes earlier.
Area forecast discussion, Sep 7, 5:13 AM MDT, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service Riverton WY 513 AM MDT Mon Sep 7 2020 .SHORT TERM...Today through Tuesday A trough currently over the Northwest Territory of Canada will quickly dive southeast into southern British Columbia by 12Z Monday. The associated strong cold front is expected to push into northern Wyoming between 12Z and 15Z, and then southward to the Continental Divide by around 20 or 21Z. Models show the precipitation taking 3 to 6 hours to begin after frontal passage. Models show very strong frontogenesis across the area at 00Z Tuesday, along with possibly an upper level jet couplet. All of this suggest some heavy precipitation across the forecast area, especially along and east of the Divide. Models have been consistently showing a half an inch to an inch of precipitation in the lower elevations east of the Divide, except for the northeast Bighorn Basin, and almost 2 inches of precipitation in the eastern slopes of the Wind River Mountains. The big question east of the Divide is when the turn over to snow will occur. 700mb temperatures drop like a rock between 21Z Monday and 03Z Tuesday. By 06Z Tuesday, 700mb temperatures east of the Divide are expected to between -7 and -9 degrees Celsius. These will continue to drop to -11 Celsius through 12Z Tuesday. This would result in most locations being snow, except perhaps the lower spots in the Bighorn Basin. Due to the expected heavy nature of the precipitaion, expect the change over to occur sooner rather than later due to adiabatic cooling from upslope dynamics. A major concern for Sweetwater County is two fold: the high wind potential and snow. We decided to cover it with a Winter Storm Warning, as this will create dangerous travel conditions despite snow amounts. Current guidance has strong winds, with gusts 60+ mph, over Sweetwater County. This is due to the jet being overhead, with 700mb winds of 50-60 kt. Needless to say, this translates to a tight surface pressure gradient. Teton County/Jackson Valley could also be impacted by strong winds tonight behind the front, although little to no snow is expected. The other affected zones with highlights will be impacted by moderate to heavy snow and gusty winds. Warnings and advisories were issued to reflect the impacts from this combination. Overall, the heaviest precipitation will occur between 8 PM Monday and 3 AM Tuesday. The precipitation will end from north to south after 3 AM Tuesday, with lingering showers occurring over central portions and Sweetwater County through Tuesday afternoon. Winds will gradually decreasing through this time as well, except across southern portions, where gusts up to 60 mph will remain possible. The heavy, wet snow could cause some tree damage with power outages possible, especially for the Lander area. .LONG TERM...Tuesday night through Sunday After the front, skies will quickly clear off for radiational cooling to quickly go to work. The central and western valleys and basins will experience extreme radiational cooling for Tuesday night, keeping in mind, there are still a couple of weeks left to go of the official summer season. Temperatures will drop to the the low to mid teens on both sides of the Divide, thanks in part to radiational cooling from any snow cover that may survive the early September sun. In addition, warm air will advect in aloft from the northwest as a fold over positively tilted ridge builds in from the west. This will result in patchy fog to form in the basins east of the Divide, with the help of the newly deposited ground moisture. We will need freeze warnings for many areas for Tuesday night, but we will wait for the cold front to deliver the cold air and snow first, as the winter weather highlights take precedence for now. For the rest of the week, will see a warming trend as the ridge continues to build in from the west. We will see roughly a 10 degree increase in high temperatures on a daily basis through Friday, beginning Wednesday east of the Divide. However, the high temperatures will still be far below normal for this time of year Wednesday, especially in Riverton/Lander/Casper, where most of the snowfall occurs early this week where highs will still likely remain below 50 in many of those areas. Areas west of the Divide will warm slower as high temperatures will not cool off as much to begin with. By this weekend, highs will level off to more seasonal levels with highs in the 80s east and 70s west. && .AVIATION...For the 12Z TAFS through 12Z Tuesday West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will prevail through 00Z. A gusty wind will occur from 18Z through 00Z. A cold front will move through KJAC around 23Z with a gusty north wind developing. In SW WY, the cold front will move in between 01Z and 03Z with a gusty north to northeast wind. Rain showers in NW WY will occur after 18Z and then spread south during the afternoon. Snow will occur in the western mountains this afternoon and tonight. Rain and snow in the western valleys will become all snow this evening. Areas of MVFR to IFR conditions will occur after 00Z becoming widespread by 05Z Tuesday. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur through 18Z in the north and through 00Z in the central portion. A cold front will be moving into the north between 12Z and 15Z and move into central WY between 18Z and 20Z. Quite windy conditions will occur with the frontal passage and for several hours after passage. Rain will develop in northern WY after 18Z, changing to snow in many locations by 00Z Tue. In central WY, rain will develop around 00Z Tue and change to snow in most places by 03Z Tue. Snow will be common in the northern mountains this afternoon and into the central mountains this evening. MVFR to IFR conditions will prevail in the north by 21Z and in central WY by 02Z. && .FIRE WEATHER... A major cold front will push into north Wyoming this morning and will reach the Continental Divide by mid-afternoon. This front is then expected to push southwest across the rest of the area by 9 PM. Ahead of this cold front, red flag conditions will occur across the southwest fire weather zones. In Sweetwater, south Lincoln, and Uinta Counties, expect strong westerly winds this afternoon to shift abruptly to the northeast around 8 PM, becoming stronger than what occurred in the afternoon. Areas of central Sweetwater could see gusts as high as 60 mph overnight. This system will bring significant precipitation to areas along and east of the Divide, as well as across eastern Sweetwater County, but the far western valleys will see much lighter precipitation with a wetting event not guaranteed. Multiple winter weather advisories and storm warnings are in effect across the area. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277>279. Winter Storm Warning from 9 PM this evening to 6 PM MDT Tuesday for WYZ030. Red Flag Warning until 6 PM MDT this evening for WYZ289. Winter Storm Warning from 6 PM this evening to noon MDT Tuesday for WYZ018>020-022. Winter Weather Advisory from 6 PM this evening to 9 AM MDT Tuesday for WYZ003-005-010-011-016-017. Winter Storm Warning from noon today to 9 AM MDT Tuesday for WYZ002-008-009. Winter Weather Advisory from midnight tonight to 9 AM MDT Tuesday for WYZ027. Winter Weather Advisory from 9 PM this evening to noon MDT Tuesday for WYZ028-029. Winter Weather Advisory from 9 PM this evening to 9 AM MDT Tuesday for WYZ024. Winter Storm Warning from 6 PM this evening to 9 AM MDT Tuesday for WYZ007. && SHORT TERM...LaVoie LONG TERM...Hulme/Lipson AVIATION...Ross FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 7, 4:29 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 429 AM MDT Mon Sep 7 2020 WYZ001>020-022>030-081030- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 429 AM MDT Mon Sep 7 2020 ...Red Flag Warning continues through this evening across southern Wyoming... ...Multiple Winter Storm Warnings and Advisories Across the Area this Afternoon through Tuesday, see individual products for details... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather conditions across southern portions. Please see the red flag warning product for more details. A strong cold front will push across the Cowboy State. Significant precipitation is expected with this system east of the Divide, especially overnight tonight. Significant snow possible in the mountains east of the Divide as well as central Wyoming. Please see the winter weather statements for more details. Widespread freezes are expected tonight and Tuesday night. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Winter weather will continue for portions of central and southern Wyoming. Strong to high northeast winds are expected across southern Wyoming, especially along the I-80 corridor. Tuesday night...Widespread frost and freezes are expected Tuesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedure.
In the hours before
Special weather statement, Sep 7, 6:49 AM MDT, 4 hours 36 minutes before
Special Weather Statement National Weather Service Riverton WY 649 AM MDT Mon Sep 7 2020 WYZ004-006-081200- North Big Horn Basin-Southeast Big Horn Basin- Including the cities of Basin, Greybull, Lovell, Powell, Shell, Ten Sleep, and Worland 649 AM MDT Mon Sep 7 2020 ...Major Change to Cold and Snow Monday Afternoon and Monday Night... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...A very strong cold front will pull southward Monday morning. In wake of this cold front, expect dropping temperatures and very strong northerly wind. Significant precipitation will also occur late Monday into Monday night. Rain is expected to change to snow in many locations late Monday night with snowfall ranging from only a trace to 3 inches depending upon elevation. * WHERE...Eastern portions of the Big Horn Basin. * WHEN...This Afternoon through Tuesday Morning. * ADDITIONAL DETAILS...People should be prepared for a sudden change to wet and cold conditions with some snow and gusty winds. WYZ001-012>014-023-025-026-081200- Yellowstone National Park-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Star Valley- Upper Green River Basin Foothills-Upper Green River Basin- Including the cities of Lake, Mammoth, Old Faithful, Jackson, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, and Farson 649 AM MDT Mon Sep 7 2020 ...Major Change to Colder Temperatures with some Snow Monday and Monday Night... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...A very strong cold front will pull south into northwest areas today and move southward across the entire area this evening, ushering in much colder temperatures. Overall snowfall amounts will be light, generally a trace to 2 inches even in the mountains. * WHERE...Far western Wyoming. * WHEN...This afternoon through Tuesday Morning. * ADDITIONAL DETAILS...People recreating on this holiday weekend need to be prepared for a sudden change to cold and wet conditions. Strong gusty winds will be possible tonight.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 4:34 AM MDT | Winter Storm Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 3 more | 37 hr |
| Sep 7, 4:34 AM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Johnson, Lincoln, Park, Sublette and 1 more | 37 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.